Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Des Moines, IA

July 14, 2020Hamilton County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2020, 6:33 PM CDT for Hamilton County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2020, 6:33 PM CDT (23:33 UTC)
Expired
Jul 14, 2020, 6:57 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hamilton County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:45 PM CDTHAIL 0.53 Ese Ellsworth, IA.
Jul 14, 6:45 PM CDTHAIL 0.53 Ese Ellsworth, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS53 KDMX 142333
SVRDMX
IAC079-150015-
/O.NEW.KDMX.SV.W.0124.200714T2333Z-200715T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
633 PM CDT Tue Jul 14 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in central Iowa...

* Until 715 PM CDT.

* At 632 PM CDT, a severe thunderstorm was located near Story City,
  or 14 miles north of Ames, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jewell Junction, Ellsworth and Randall. 

This includes Interstate 35 between mile markers 127 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9372 4225 9373 4238 9352 4229 9346
      4221 9346
TIME...MOT...LOC 2332Z 243DEG 19KT 4223 9369 

HAIL...1.25IN
WIND...60MPH
 
$$

Hagenhoff
1 follow-up statement
801 
WWUS53 KDMX 142357
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
657 PM CDT Tue Jul 14 2020

IAC079-150007-
/O.CAN.KDMX.SV.W.0124.000000T0000Z-200715T0015Z/
Hamilton IA-
657 PM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Iowa.

LAT...LON 4221 9372 4225 9373 4238 9352 4229 9346
      4221 9346
TIME...MOT...LOC 2356Z 243DEG 19KT 4229 9353 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 14, 2:54 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
254 PM CDT Tue Jul 14 2020

.DISCUSSION.../Tonight through Tuesday/
Issued at 221 PM CDT Tue Jul 14 2020

Main challenge through the current forecast period is
thunderstorm/rain potential through the next 24 hours, followed by
temperatures this weekend as heat and humidity combine to produce
uncomfortable conditions. At 19z a longwave trough was seen on
GOES water vapor imagery encompassing the northern two-thirds of
the conus. An embedded mid-level shortwave and accompanying speed
max will provide kinematic support for ascent as it overspreads a
cold front slowly nudging through portions of western Iowa. The
atmosphere ahead of the front has become quite humid and unstable,
although some weak capping still exists and has likely been aided
by a departing zone of differential negative vorticity advection
aloft. Soundings show the cap completely eroding by late afternoon
or early evening, giving way to scattered to widespread
convective initiation 1) along the frontal axis and/or 2) weak
moisture convergence zone from southwest into central Iowa. Hi-res
models today have struggled to pin down a favored initiation
time, but latest satellite/mesoanalysis trends seem to favor the
later guidance which could push initiation to after 22z.
Effective layer shear around 30 kts and ample instability will
support a window for strong to severe storms. Latest SPC SSCRAM
output signals an elevated threat for strong wind gusts and a
lower potential for large hail and tornadoes.

Favorable lower/upper jet dynamics support shower and thunderstorm
activity overnight into Wednesday morning, mainly near and south
of the slowly sagging cold front. It is looking likely that a
sizable portion of the forecast area will see needed rainfall, and
may be heavy at times given PWATS around 2" and deep warm cloud
depths. HREF LPMM has a widespread 1-3" of rain across much of
central into south central Iowa. A few hi- res solutions have
consistently shown a precip max of 3-5+", so would not be
surprised to see some higher reports by Wednesday morning. Dry
antecedent conditions and low streamflows give us a high capacity
for rainfall at the moment, but flash flood concerns may arise
should the heaviest rainfall amounts occur in metro areas.

Rainfall chances begin to recede Wednesday afternoon and
conditions dry out by the evening into Wednesday night. Thursday
looks quiet and dry with seasonable temps as a surface high
pressure center tracks through the state. Warm air advection
returns in earnest with the southerly winds on the backside of the
departing high. A few storms are possible Friday night, although
the focus may stay north of the area into MN. The hottest day of
the period will be Saturday as 850mb temps push to near 24C. A
southwesterly wind direction is climatologically favorable for
temperatures exceeding guidance, so the forecast remains at the
upper end of the guidance envelope with highs in the mid 90s.
Humidity will also be elevated, but the extent may depend on how
much rain is realized in the near term which could promote more
crop evapotranspiration. Regardless, the temp/dewpoint combo may
be enough to push peak heat indicies near or above advisory
criteria of 105. Another shortwave trough dampens the hot ridge by
later Sunday or Monday, with showers and thunderstorms and
temperature relief possible along an attendant cold front slowly
dropping into the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1225 PM CDT Tue Jul 14 2020

Thunderstorm activity and associated impacts on flight rules will
be the primary challenge for the current TAF period. Scattered TS
is expected to develop by mid to late afternoon and become more
widespread through the evening hours. Periods of heavy rain and
gusty winds are possible with any TS activity, in addition to cig
and visby restrictions. Some of the storms could be quite strong
and produce momentary wind gusts up to 50 kts, but the confidence
in location and timing of the stronger activity is much too low to
include in the TAF at this time. VCTS/SH conditions and some
reduced cigs continue overnight into Wednesday morning before the
area begins to dry out.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Jul 14, 4:45 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
445 PM CDT Tue Jul 14 2020

IAZ004>007-015-016-023-024-033-044-152145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-Crawford-
445 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a slight risk of severe weather this evening into
tonight, especially towards the center of the state. Damaging
winds and hail are the main threats. Heavy rainfall is also a
threat, which may lead to localized flooding and flash flooding
should the heavy rainfall occur over a metro area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected central to southeast Wednesday. At
this time there is a marginal risk for severe weather.

Non-severe thunderstorms are possible north Friday morning.

Hot weather conditions are expected this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall reports
from this evening and tonight are appreciated.

IAZ017-025>028-034>039-045>050-057>062-070>075-081>086-092>097-
152145-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
445 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the area this
evening. Please visit weather.gov/desmoines for details.
Additionally, heavy rainfall is also a threat, which may lead to
localized flooding and flash flooding should the heavy rainfall
occur over a metro area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected central to southeast Wednesday. At
this time there is a marginal risk for severe weather.

Non-severe thunderstorms are possible north Friday morning.

Hot weather conditions are expected this weekend. Heat index
values may be in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall reports
from this evening and tonight are appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:10 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story50 min
Jul 14, 6:52 PM CDTTornado WarningDMXBoone, Story23 min
Jul 14, 6:56 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.